JournalsifbVol. 19, No. 3pp. 351–369

A free boundary problem with log–term singularity

  • Olivaine S. de Queiroz

    Universidade Estadual de Campinas, Brazil
  • Henrik Shahgholian

    KTH Royal Institute of Technology, Stockholm, Sweden
A free boundary problem with log–term singularity cover

A subscription is required to access this article.

Abstract

We study a minimum problem for a non-differentiable functional whose reaction term does not have scaling properties. Specifically we consider the functional

J(v)=Ω(v22v+(logv1))dxmin\mathcal J(v)=\int_\Omega\left(\frac{|\nabla v|^2}{2} -v^+(\mathrm {log}\: v-1)\right)dx\to \mathrm {min}

which should be minimized in some natural admissible class of non-negative functions. Here, v+=max{0,v}.v^+=\max\{0,v\}. The Euler–Lagrange equation associated with J\mathcal J is

Δu=χ{u>0}logu,-\Delta u= \chi_{\{u>0\}}\mathrm {log}\: u,

which becomes singular along the free boundary {u>0}.\partial\{u>0\}. Therefore, the regularity results do not follow from classical methods. Besides, the logarithmic forcing term does not have scaling properties, which are very important in the study of free boundary theory. Despite these difficulties, we obtain optimal regularity of a minimizer and show that, close to every free boundary point, they exhibit a super-characteristic growth like

r2logr.r^2|\mathrm {log}\: r|.

This estimate is crucial in the study of analytic and geometric properties of the free boundary.

Cite this article

Olivaine S. de Queiroz, Henrik Shahgholian, A free boundary problem with log–term singularity. Interfaces Free Bound. 19 (2017), no. 3, pp. 351–369

DOI 10.4171/IFB/385